Tennessee, 2024

Hail and Damaging Wind in Tennessee, June 3, 2024

June 3, 2024 · NWS MEG · 2 events in 2 counties and zones

A mid-level shortwave moving across the Mid-South interacted with a moist and unstable airmass resulting in scattered showers and thunderstorms across West Tennessee during the afternoon and early evening on June 3, 2024. Isolated large hail and sub-severe winds occurred across West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mid-level shortwave moving across the Mid-South interacted with a moist and unstable airmass resulting in scattered showers and thunderstorms across West Tennessee during the afternoon and early evening on June 3, 2024. Isolated large hail and sub-severe winds occurred across West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 2:00 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
300 PM CDT Mon Jun 3 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 3 2024

Warm and humid conditions will continue through mid-week. Several
upper level disturbances will keep shower and thunderstorm chances
in the forecast through Wednesday. There exists a potential for
strong to severe thunderstorm development now through Tuesday
evening with primary threats of damaging winds and heavy rainfall. A
cold front will move through Thursday decreasing our rain chances
and cooling temperatures slightly.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 300 PM CDT Mon Jun 3 2024

The Mid-South will remain under quasi-zonal flow through Wednesday
as an unsettled weather pattern continues over the area. Upper level
water vapor imagery currently denotes two shortwaves: one over
northeast Mississippi and the other over northeast Arkansas. NQA
radar indicated thunderstorms continue to spread northeast over
the Mid-South along the aforementioned shortwaves. Current PWATS
are around 1.8", nearing the 90th percentile, leading to a
possible localized flooding risk as convection moves across the
area this afternoon and into evening. A damaging wind, sub-severe
hail, and a brief spin up tornado also remains possible along
continued pop-up convection development as we move through today's
end. Current surface-based CAPE values are around 2500-3000 J/kg
with about 25 kts of 0-6 km Bulk wind shear and significant
tornado parameter of <1. Though severe parameters support
development through the afternoon hours, with a high CAPE, low
shear environment, once the sun goes down, ie we lose daytime
heating, severe potential will likely decrease. Current
temperatures are in the lower 70s to upper 80s with gusty winds at
the surface. A stratocumulus deck continues to spread across the
Mid-South, limiting today's high temperatures.

Tomorrow morning, an upper trough will churn in from the west and
center over the Arkansas and Missouri border giving continued lift
for shower and thunderstorm movement across the Mid-South. Several
shortwaves will also eject from this upper trough leading to
potential strong to severe thunderstorms tomorrow afternoon into
evening. Forecast surface based CAPE value are around 1000-2000 J/kg
with about 25-30 kts of 0-6 Bulk wind shear along and south of the I-
40 corridor. PWATs will along remain around the 90th percentile at
upwards of 2" and dewpoints in the low to mid 70s. Bottom line,
there exists a conditional chance for severe weather tomorrow
afternoon into evening with primary threats of damaging winds,
sub-severe hail, and localized flooding.

Shower and thunderstorm chances will continue through Wednesday
along continued ejecting shortwaves ahead of a weak cold frontal
movement Thursday. Surging PWATs near the 90th percentile and
ample moisture availability will continue with a moist airmass
ahead of the aforementioned front through Wednesday. A localized
flooding risk may exist in areas along and west of the Mississippi
River Wednesday given efficient rainfall producers and forecast
QPF values of up to 3" now through Wednesday. As a cold front
moves through Thursday afternoon, precipitation chances and
relative humidity values will decrease. Surface high pressure and
northwest flow will move in behind this leading cold front
resulting in a more pleasant end to our week and start to our
weekend. NBM continues to carry slight chance PoPs early next week
as an upper low may form and give lift to precipitation
development.

AEH

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Mon Jun 3 2024

Showers and thunderstorms have developed near MEM associated with
the remnants of last night's convective activity. Best potential
for TS at TAF sites should be this afternoon through early
evening. Confidence is lower thereafter with the potential for
additional activity during the evening. Additional SHRA/TS
anticipated Tuesday afternoon during peak heating. MVFR ceilings
may develop by Tuesday morning with improvement to VFR possible
towards Tuesday afternoon.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AEH
AVIATION...CJC

In the hours before

Special weather statement, Jun 3, 12:52 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
152 PM CDT Mon Jun 3 2024

ARZ027-028-TNZ048-049-088-031930-
Poinsett AR-Mississippi AR-Tipton TN-Lauderdale TN-Shelby TN-
152 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL POINSETT...
SOUTHWESTERN MISSISSIPPI...TIPTON...SOUTHWESTERN LAUDERDALE AND
NORTHEASTERN SHELBY COUNTIES THROUGH 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Joiner to near Wilson to
near Dixonville to near Munford. Movement was north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Covington, Osceola, Lepanto, Wilson, Keiser, Fort Pillow State Park,
Munford, Brighton, Joiner, Dyess, Bassett, Marie, Fulton, Tipton,
Atoka, Gilt Edge, Burlison, Garland, Evadale, and Grider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 9036 3572 9001 3569 8983 3552 8954
      3534 8969 3542 8989 3545 9005 3541 9017
      3544 9014 3544 9023
TIME...MOT...LOC 1852Z 181DEG 15KT 3550 9013 3553 9005 3549 8990 3540
8974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, Jun 3, 1:06 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 PM CDT Mon Jun 3 2024

MOZ115-TNZ001-031930-
Pemiscot MO-Lake TN-
206 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PEMISCOT AND CENTRAL
LAKE COUNTIES THROUGH 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bolton, or near Hayti, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caruthersville, Portageville, Hayti, Tiptonville, Hayti Heights,
Wardell, Deering, Bolton, Pascola, Cronanville, Hathaway, North
Wardell, Cates, Bessie, Mooring, Homestown, Braggadocio, Stewart,
Shade, and Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 8948 3647 8944 3618 8958 3618 8963
      3615 8959 3612 8961 3613 8989 3639 8990
      3639 8975 3643 8973 3640 8967 3641 8960
      3634 8954 3635 8952 3638 8951 3643 8955
      3646 8952 3650 8954 3650 8949
TIME...MOT...LOC 1906Z 193DEG 17KT 3631 8971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CAD
Special weather statement, Jun 3, 1:29 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
229 PM CDT Mon Jun 3 2024

TNZ049-050-089-090-032000-
Hardeman TN-Tipton TN-Fayette TN-Haywood TN-
229 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TIPTON...NORTHERN
FAYETTE...NORTHWESTERN HARDEMAN AND SOUTHERN HAYWOOD COUNTIES THROUGH
300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dancyville, or 18 miles south of Brownsville, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownsville, Whiteville, Somerville, Hillville, Dancyville, Warren,
Oakland, Mason, Stanton, Asbury, Yum Yum, Belmont, Hickory Point,
Taylor Chapel, Shepp, Turnpike, Meux Corner, Fayette Corners,
Laconia, and Cedar Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3546 8908 3518 8920 3525 8955 3559 8951
      3558 8951 3558 8950 3559 8948 3561 8947
      3556 8907
TIME...MOT...LOC 1929Z 194DEG 21KT 3534 8934

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, Jun 3, 1:35 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT Mon Jun 3 2024

TNZ001-002-032000-
Lake TN-Obion TN-
235 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND
NORTHEASTERN LAKE COUNTIES THROUGH 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reelfoot Lake State Park, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Clayton, Hornbeak, Samburg,
Wynnburg, Spout Springs, Walnut Log, Wright, Cronanville, Grays Camp,
Haynes, Roneys Store, Sunkist Beach, Lassiter Corner, Cates, Bessie,
Blue Bank, Keefe, and Proctor City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8917 3627 8935 3633 8956 3634 8956
      3635 8952 3637 8951 3642 8955 3646 8952
      3648 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3647 8944 3650 8942 3651 8930
TIME...MOT...LOC 1935Z 203DEG 18KT 3636 8941

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, Jun 3, 1:59 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Mon Jun 3 2024

TNZ001-002-032030-
Lake TN-Obion TN-
259 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND
NORTHEASTERN LAKE COUNTIES THROUGH 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 9 miles northeast of Reelfoot Lake State Park, moving
north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clayton, Roneys Store, Spout Springs, Walnut Log, Wright,
Cronanville, Cates, Grays Camp, New Markham, and Reelfoot National
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8921 3638 8929 3644 8951 3650 8949
      3647 8949 3646 8947 3646 8946 3648 8943
      3650 8942 3651 8930
TIME...MOT...LOC 1958Z 199DEG 18KT 3648 8936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, Jun 3, 2:23 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 PM CDT Mon Jun 3 2024

TNZ002-003-032100-
Weakley TN-Obion TN-
323 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WEAKLEY AND
NORTHEASTERN OBION COUNTIES THROUGH 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Union City, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martin, Union City, Fulton, South Fulton, Troy, Latham, Clayton,
Woodland Mills, Rives, Hyndsver, Mount Pelia, Walnut Log, Old
Fremont, Gibbs, Ruthville, Shaffner, Terrell, McConnell, McCutchen
Heights, and Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8860 3629 8886 3631 8903 3648 8934
      3650 8934 3651 8930
TIME...MOT...LOC 2022Z 201DEG 17KT 3645 8910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CAD

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Obion

When
June 3, 2:33 PM CST to 2:38 PM CST
Where
Obion County, 1 mi NNW of Union City
Measured
1 in hail
Reported by
Public
Coordinates
36.433, -89.057

Thunderstorm Wind, Benton

When
June 3, 5:18 PM CST to 5:23 PM CST
Where
Benton County, Big Sandy
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.230, -88.080

Several trees were knocked down blocking roads in Big Sandy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192226, 1192227.